Colorado, 2008

Debris Flow and Heavy Rain in Colorado, July 26, 2008

July 26, 2008 · NWS GJT · 2 events in 2 counties and zones

Thunderstorms produced heavy rain and mudslides.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms produced heavy rain and mudslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 12:09 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 26, 12:09 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
109 PM MDT SAT JUL 26 2008

.SHORT TERM (TONIGHT THROUGH MONDAY)...
CONVECTION HAS BEEN SLOW TO FIRE THIS AFTERNOON AS BLANKET OF MID
AND HIGH LEVEL CLOUDS HAS SLOWED SFC HEATING ACROSS THE FORECAST
AREA. A FEW STORMS HAVE FIRED ALONG THE PERIPHERY EDGES OF THE CLOUD
SHIELD IN NORTHEAST UTAH AND IN AREAS WHERE THE SHIELD IS THINNING
IN SOUTHEAST UTAH. DENSER CLOUD COVER IS ALSO PUTTING THE 90 PLUS
HIGH TEMPERATURE STRING IN JEOPARDY...ALTHOUGH ANY LATE AFTERNOON
THINNING OF THE CLOUD DECK WILL ALLOW THE VALLEY TO JUMP INTO THE
90S RATHER QUICKLY. CURRENT 90 PLUS DAYS STAND AT 41...WHICH IS
THIRD PLACE ALL TIME...THE RECORD IS 51 SET IN 1901.

A FEW DISTURBANCES LIFTING SLOWLY NORTH ACROSS ARIZONA AND UTAH WILL
BE PASSING THROUGH THE FORECAST AREA THIS EVENING...WHICH SHOULD BE
ENOUGH TO GET CONVECTION ROLLING FOR A FEW HOURS...BEFORE SHUTTING
DOWN AFTER MIDNIGHT. WILL MAINTAIN THE HIGH CHANCE POPS FOR THE
EVENING HOURS WITH INCREASING INSTABILITY EXPECTED WITH SHOT OF
COOLER AIR ALOFT MOVING OVER ASSOCIATED WITH THE WEAK WAVES. MORE
INTERESTING DEVELOPMENTS ARE ON SUNDAY AS THE REMNANTS OF HURRICANE
DOLLY LOOM TO OUR SOUTH.  THE SHORT-TERM MODELS ARE STRUGGLING WITH
THE EVOLUTION OF DOLLY TRACKING NORTH AND NORTHEAST ACROSS NEW
MEXICO...WITH THE HPC DISCUSSIONS FAVORING A GENERAL NWD TRACK INTO
CENTRAL NEW MEXICO...LIFTING NORTHEAST IN THE PLAINS BY LATE MONDAY.
THIS WILL PUT OUR SOUTHERN ZONES ON THE EDGE OF DEEPER SUB-TROPICAL
AIRMASS...WITH POTENTIAL FOR HEAVY RAINS ONCE AGAIN SUNDAY
AFTERNOON AND EVENING AS STORMS FIRE ON THE EDGE OF THE DEEPER
MOISTURE. NUDGED POPS UP A BIT FOR SUNDAY AFTERNOON TO ACCOUNT FOR
THIS ACTIVITY. CONVECTION LINGERS SUNDAY NIGHT...WITH ANOTHER ROUND
DUE ON MONDAY AS MONSOONAL FLOW PERSISTS FOR YET ANOTHER DAY.

TEMPERATURES WILL REMAIN NEAR SEASONAL NORMS FOR THE NORTHERN HALF OF
THE FORECAST AREA...WITH COOLER READINGS IN DEEPER MOISTURE AND
DENSER CLOUD COVER ACROSS THE SOUTH.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

DRIER WEATHER INDICATED FOR MUCH OF THIS PERIOD AS THE MONSOONAL
MOISTURE PLUME AND REMNANTS OF DOLLY EXPECTED TO SLIDE TO THE EAST
MON NIGHT. PAC SHORTWAVE MOVES ACROSS THE NRN TIER OF STATES THAT
MODELS SHOW SUPPRESSES THE SWRN RIDGE AND MOISTURE AS WELL. NOT READY
TO COMPLETELY BUY OFF ON THE QUICKNESS AND EXTENT OF DRYING INDICATED
BY THE GFS AND ECWMF RUNS...BUT DID TREND THE CHANCE OF PRECIP DOWN
SOMEWHAT. STILL BELIEVE THERE WILL BE ENOUGH MOISTURE AND WARM TEMPS
FOR SCATTERED AFTERNOON/EVENING THUNDERSTORMS OVER THE CENTRAL AND
SRN MTNS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS CONTINUES THROUGH
TONIGHT WITH AN INCREASE IN COVERAGE EXPECTED ON SUNDAY...ESPECIALLY
ACROSS SOUTHERN COLORADO. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME
STORMS...RESULTING IN MOUNTAIN OBSCURATION AND LOCALIZED MVFR AND IFR
CIGS AND VSBYS...ESPECIALLY SOUTH OF INTERSTATE 70.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
Hazardous weather outlook, Jul 26, 4:45 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 26 2008

COZ001>014-017>023-UTZ022>025-027>029-271200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EXCEPT ACROSS THE
NORTHERN VALLEYS WHERE ISOLATED STORMS ARE EXPECTED. LOCALLY HEAVY
RAIN WILL BE POSSIBLE...ALONG WITH SMALL HAIL AND VERY GUSTY WINDS.
RUNOFF FROM HEAVY RAIN MAY CAUSE SMALL CREEKS AND STREAMS TO RUN.
HEAVY RAIN MAY ALSO PRODUCE DEBRIS OR MUD FLOWS...AND CAUSE ARROYOS
TO QUICKLY FILL WITH WATER. THUNDERSTORMS WILL DECREASE AFTER
SUNSET...BUT ISOLATED SHOWERS OR STORMS WILL LAST BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR EACH DAY SUNDAY THROUGH THURSDAY...WITH THE BEST CHANCE
OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. FEWER THUNDERSTORMS ARE
EXPECTED FRIDAY. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL
HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TAL/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Montezuma

When
July 26, 4:17 PM MST to 5:57 PM MST
Where
Montezuma County, 3.8 mi NW of Mancos
Reported by
CoCoRaHS
Coordinates
37.389, -108.349

Heavy rainfall of 1.5 inches fell within a 100 minute time period.

Debris Flow, Northwestern San Juan Mountains

When
July 26, 8:20 PM MST to 8:50 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Law Enforcement
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Heavy rainfall caused two mud slides along highway 145 between Telluride and Placerville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121624, 121617.